MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34301360S
Health Effect - Clinical Codes Pain (1994); Joint Dislocation (2374)
Date of Event 05/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Concerns (b)(6), cognitive good.Vg / osteoporosis after chronic prednisone use and 10j bisphosphonates.On (b)(6) 2018 operation 1, other operator, comminuted subtrochanteric femoral shaft fracture with large shard medial open reposition and cerclages, placement of long gamma nail 125gr followed by twining of cerclages.No specific problems mentioned.By appointment operator 100% loaded mobilization from intervention, initially no problems with loading.Uncomplicated course, wound healing.On (b)(6) 2019: without trauma suddenly to burden pain and inability, broken gamma nail on collum hole and redislocation, no signs infection.On (b)(6) 2019: operation 2: removing the pen and screws, no specific features, possible sharpened collum-hole pin bot revives, places dbx (gf) and spongiosa, places new extended gamma nail 130gr, uncomplicated.Peroperative cultures negative.This is reported in per (b)(4).On (b)(6) 2019: gamma nail broken again.
 
Additional Manufacturer Narrative
The patient is reported to have ¿osteoporosis after chronic prednisone use and 10j bisphosphonates¿.General visual and microscope inspection reveal scuff marks consistent with significant impact during procedure and only on the external posterior surface of the nail.Material deformation is observed on both upper and lower sections of the medial edge of the lag screw through hole consistent with application of excess axial loads, the level of these material deformations on the nail coincide with abrasions at their respective contact points on the lag screw.Closer inspection reveals distinct breakage patterns on either lateral side of the lag screw through hole on the nail.The first pattern has characteristics consistent with gradual material fatigue while the second pattern has characteristics consistent with an instant fracture.The first pattern is within close proximity to the position where the external scuff marks are located.Spiral scratch marks indicative of contact to a hard metal surface during implantation are also visible on the lag screw.The affected nail is designed to withstand the normal loads during post-operative period.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite is an undisturbed, normal bone healing.In case the specified criteria are not met, exceeding the fatigue strength of the nail is expected resulting in predictable complications.X-rays pre- / post op were requested but not made available therefore, a medical statement by a health care professional could not be given.Root cause is therefore attributed to a series of events starting from excess axial loads continuously applied on both upper and lower sections of the medial edge of the lag screw through hole leading to significant weakening of the nail in the general area of the lag screw through hole.The excess axial loads led to fatigue fracture at a lateral side of the lag screw through hole in close proximity to the scuff marks at the external posterior surface of the nail and ending with an instant fracture on the second lateral side of the lag screw through hole after implantation duration of approx.3.5 months.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
Concerns mw z 1944, cognitive good vg / osteoporosis after chronic prednisone use and 10j bisphosphonates (b)(6) 2018 operation 1, other operator, comminutive subtrochanter femoral shaft fracture with large shard medial open reposition and cerclages, placement of long gamma nail 125gr followed by twining of cerclages no specific problems mentioned.By appointment operator 100% loaded mobilization from intervention, initially no problems with loading.Uncomplicated course, wound healing.(b)(6) 2019 without trauma suddenly to burden pain and inability broken gammanail on collum hole and redislocation, no signs infection.(b)(6) 2019 operation 2: removing the pen and screws, no specific features, possible sharpened collum-hole pin bot revives, places dbx (gf) and spongiosa, places new extended gammanail 130gr, uncomplicated peroperative cultures negative -> this is reported in per 2022729.(b)(6) 2019: gamma nail broken again.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8732801
Report Number0009610622-2019-00521
Device Sequence Number2271610
Product Code HSB
UDI-Device Identifier07613252273981
UDI-Public07613252273981
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2023
Device Catalogue Number34301360S
Device Lot NumberK067263
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2019
Initial Date Received by Manufacturer 05/31/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date06/25/2019
Supplement Report FDA Received Date08/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient Weight50